Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 18, 2017, 5:14 PM CDT for 4 counties in Texas. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 5:14 PM CDT (22:14 UTC)
- Expired
- May 18, 2017, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Callahan County, TX, Coleman County, TX, Shackelford County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 13 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:25 PM CDT | HAIL 1.75 | Eula, TX | |
| May 18, 5:28 PM CDT | HAIL 1 | Clyde, TX | HAIL UP TO QUARTER SIZE WAS REPORTED. |
| May 18, 5:31 PM CDT | HAIL 1.75 | 4 Ene Hamby, TX | |
| May 18, 5:35 PM CDT | HAIL 1.75 | 20 N Coleman, TX | GOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF LAKE COLEMAN. |
| May 18, 5:48 PM CDT | TSTM WND DMG | 20 N Coleman, TX | WIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:55 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2097 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
663
WUUS54 KSJT 182214
SVRSJT
TXC059-083-417-441-182300-
/O.NEW.KSJT.SV.W.0073.170518T2214Z-170518T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
514 PM CDT THU MAY 18 2017
The National Weather Service in San Angelo has issued a
* Severe Thunderstorm Warning for...
Callahan County in west central Texas...
North central Coleman County in west central Texas...
Southern Shackelford County in west central Texas...
Eastern Taylor County in west central Texas...
* Until 600 PM CDT
* At 514 PM CDT, a severe thunderstorm was located near Eula, or 8
miles south of Clyde, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Clyde around 525 PM CDT.
Baird around 530 PM CDT.
Other locations impacted by this severe thunderstorm include Us-
283 Near The Callahan-
Shackelford County Line, McCarty Lake, Admiral, I-
20 Near The Callahan-Eastland County Line and The Intersection Of US-
283 And Highway 36.
This includes Interstate 20 between Mile Markers 291 and 323.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Texas.
LAT...LON 3251 9911 3228 9912 3203 9955 3215 9975
3252 9965 3252 9961 3276 9961 3266 9910
3253 9910 3252 9909
TIME...MOT...LOC 2214Z 214DEG 42KT 3229 9954
HAIL...1.50IN
WIND...60MPH
$$
JW1 follow-up statement
273
WWUS54 KSJT 182226
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
526 PM CDT THU MAY 18 2017
TXC059-083-417-441-182300-
/O.CON.KSJT.SV.W.0073.000000T0000Z-170518T2300Z/
Callahan TX-Coleman TX-Shackelford TX-Taylor TX-
526 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CALLAHAN...NORTH CENTRAL COLEMAN...SOUTHERN SHACKELFORD AND
EASTERN TAYLOR COUNTIES...
At 526 PM CDT, a severe thunderstorm was located near Baird, moving
northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
Callahan...north central Coleman...southern Shackelford and eastern
Taylor Counties, including the following locations: Us-283 Near The
Callahan-Shackelford County Line, McCarty Lake, Admiral, I-20 Near
The Callahan-Eastland County Line and The Intersection Of US-283 And
Highway 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Texas.
LAT...LON 3251 9911 3228 9912 3203 9955 3215 9975
3252 9965 3252 9961 3276 9961 3266 9910
3253 9910 3252 9909
TIME...MOT...LOC 2226Z 214DEG 42KT 3241 9945
HAIL...1.75IN
WIND...60MPH
$$
JWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:41 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 18, 3:41 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 341 PM CDT Thu May 18 2017 .SHORT TERM... (Tonight and Friday) A conditional forecast for severe weather tonight. Strong instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear of 45 KTS. Afternoon storms have been to the north of West Central Texas this afternoon...as surface convergence has been weak earlier this afternoon. However low level convergence has significantly increased from Sweetwater to Haskell...where isolated storms were beginning to develop. If a storm does develop, it could become severe very quickly with no cap in place. A tornado watch is in effect for all but the southern tier of West Central Texas until 10 PM. The better chance of storms may come in after midnight as the upper low over Utah moves into N. New Mexico, with shortwave rounding it. Could see some severe weather given the instability, but don't expect an organized severe weather event. Friday, the severe weather outlook day 2 again has a slight risk/enhanced risk of severe thunderstorms as dryline will be along San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby. Instabilities will still be high again, with a stronger upper shortwave moving through in the afternoon...and severe storms will again be possible along and east of the dryline. .LONG TERM... (Friday night through next Thursday) As another upper low moves out of the Central Rockies and over the Southern Plains, a cold front will be pushed into West Central Texas Friday night. From Friday night through Sunday morning, the best chance of showers and thunderstorms will be over our southeastern counties. Showers and thunderstorms will generally be south of I-20 Sunday and Sunday night. Most of the forecast area will have a chance of precipitation Monday through Tuesday night as the next cold front pushes south through the forecast area. High pressure will build over the area on Wednesday bringing dry weather to the forecast area. A return of southeast winds will bring warmer temperatures with afternoon highs in the upper 80s by Thursday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 69 84 60 76 / 40 50 60 40 San Angelo 70 87 64 78 / 40 40 60 60 Junction 71 85 67 81 / 30 40 40 60 Brownwood 70 83 65 76 / 40 40 70 60 Sweetwater 67 87 58 76 / 40 30 50 20 Ozona 69 88 64 79 / 30 40 40 60 && .SJT WATCHES/WARNINGS/ADVISORIES... ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR THE BIG COUNTRY, THE CONCHO VALLEY, AND THE HEARTLAND...
Hazardous weather outlook, May 18, 3:48 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 348 PM CDT Thu May 18 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-192100- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 348 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of west central Texas. Isolated to scattered thunderstorms to develop this afternoon and evening across much of West Central Texas. Some storms will become severe and significant severe weather is possible, including very large hail, isolated tornadoes, damaging winds and deadly lightning. The best potential for severe weather will be along and north of a Mertzon to San Angelo to Brownwood line. .DAY ONE...This Afternoon and Tonight .DAYS TWO THROUGH SEVEN...Friday through Wednesday The risk for severe weather will continue Friday across the area. The main hazards will be large hail and damaging winds. Saturday and Sunday...strong to severe storms are possible, mainly along the Interstate 10 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation has been activated this afternoon and will likely be needed Friday afternoon.
In the hours before
Local storm report, May 18, 4:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL NOVICE 31.99N 99.62W
05/18/2017 E1.25 INCH COLEMAN TX TRAINED SPOTTER
HALF DOLLAR SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER SJT1700068
19Local storm report, May 18, 5:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
502 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL NOVICE 31.99N 99.62W
05/18/2017 E1.50 INCH COLEMAN TX TRAINED SPOTTER
PING PONG BALL SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER SJT1700069
19Local storm report, May 18, 5:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 SE NOVICE 31.95N 99.58W
05/18/2017 E1.25 INCH COLEMAN TX BROADCAST MEDIA
HALF DOLLAR SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER SJT1700070
19The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:18 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 42 min |
| May 18, 4:21 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels | 24 min |
| May 18, 4:41 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 49 min |
| May 18, 5:22 PM CDT | Tornado Warning | SJT | Coleman | 23 min |
| May 18, 5:42 PM CDT | Tornado Warning | SJT | Callahan, Coleman | 33 min |
| May 18, 5:53 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 52 min |
| May 18, 6:08 PM CDT | Tornado Warning | SJT | Brown, Coleman | 37 min |
| May 18, 6:15 PM CDT | Severe Thunderstorm Warning | SJT | Brown, Callahan, Coleman | 45 min |
| May 18, 6:37 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Throckmorton | 23 min |
| May 18, 6:53 PM CDT | Areal Flood Advisory | SJT | Brown, Callahan, Coleman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.